In 2021, an estimated 107,622 people died in the US from a drug overdose. That’s 294 people per day. In Maine, it is estimated that 636 people died from drug overdoses in 2021 — with 77% of those overdoses being connected to fentanyl (an extremely potent opioid).
While the opioid epidemic continues to grow here in our own communities and these statistics can be overwhelming, that doesn’t mean things are hopeless. In fact, one of the biggest things that can help prevent an overdose might be closer than you think — you.
We all can play a role in addressing the opioid epidemic — and be the difference between life and another opioid overdose death in our community. Here’s how you can help.
If you or a loved one is experiencing a behavioral or mental health crisis, you can call the Behavioral Health Resource Center at Northern Light Acadia Hospital any time, 24 hours a day, 7 days a week, 365 days a year, at (207) 973-6100.
Know The Signs Of An Opioid Overdose
Opioids like morphine, oxycodone (OxyContin®), or hydrocodone (Vicodin®) can be prescribed to help someone manage their pain by stopping pain signals from traveling through your body to your brain.
When used with the correct dosage, for the right length of time, and under close supervision by a provider, these drugs can be a safe part of someone’s pain management plan — but they can also lead to addiction over time.
Addiction to opioids can lead to someone taking them in amounts other than how they are prescribed — leading to an overdose.
One way you can help someone who is experiencing an overdose — and possibly prevent an overdose death — is by knowing the signs and symptoms.
Symptoms of an overdose:
- Shallow and slow breathing (breathing may also sound wet)
- Choking or gurgling
- Very small pupils, like the point of a pin
- Limpness in their body
- Passing out or seeming like they’re falling asleep
- Cold skin that looks blue or pale
When you don’t know why someone is experiencing certain symptoms, you may not know what to do next, and that can be scary or nerve-wracking. By knowing these symptoms of an overdose, you don’t have to be afraid of the situation — and your response could save a life.
Learn How To Get And Use Naloxone
While opioids block messages of pain from traveling through the body, overdosing can cause them to do their jobs too much — causing people to lose consciousness and ultimately stop breathing.
One drug that can help reverse or undo the effects of an opioid overdose is Naloxone. Naloxone is often called by its brand name NARCAN and it is a life-saving drug most often found in the form of a nasal spray.
If someone is experiencing an overdose and is struggling to breathe, a dose of NARCAN can counteract the effects of the opioids and bring their breathing to a normal rate in as short as two minutes.
While it might seem like only medical professionals can use NARCAN, anyone in the state of Maine can get naloxone and administer it to anyone experiencing an overdose.
In response to the opioid epidemic throughout the US, many states have issued standing orders that allow anyone to get naloxone from their local pharmacies.
In the state of Maine, anyone can get naloxone in the form of a nasal spray from a pharmacy without a provider’s prescription. There’s even an app available through the Apple App Store or Google Play called OD-ME that can walk you through giving someone naloxone.
When you take a short training, either online or in person, and carry naloxone with you, you can feel confident in your ability to save someone who is experiencing an overdose.
Don’t Be Afraid To Call 911
Now that you know what to look for and how to tell if someone is experiencing an overdose, follow these guidelines:
- Call 911 immediately and tell them where you are and what’s happening.
- If you know how to use naloxone and have it available, give it to the person who is overdosing.
- Position the person so they are laying on their side so they don’t choke.
- Try to keep them awake by talking to them.
- Don’t leave. Stay with the person until medical help arrives.
When someone is overdosing, they may not want to call for medical help. Or, if the person experiencing the overdose is someone you know, you may hesitate to call 911 because you don’t want them to get in trouble.
If you or a loved one seeks medical attention as a result of a drug overdose, Maine’s “Good Samaritan Law” protects you and the person in need of assistance from arrest.
This law means you can get the help you or your loved one needs without having to be afraid of legal consequences for “unlawful possession of a scheduled drug.” When it comes to overdoses, saving someone’s life is always the most important.
Get Connected To Support And Resources
When you or someone you love has an addiction, you might feel like you have to live with it in silence. But even when you feel most alone, support is available that can help.
If you’re looking for more ways to get involved with opioid overdose prevention, you can:
- Learn more about Behavioral Health services at Northern Light Health and how we support individuals struggling with substance use.
- Continue learning more about opioid use in your community with tools like the Maine Drug Data Hub.
- Connect with local initiatives dedicated to overdose prevention and harm reduction like Maine Access Points.
- Talk to your family and friends about opioid overdoses, what you’ve learned, and how you can all help.
Opioid usage and overdose in the US and the state of Maine is a public health crisis. It’s not impossible to overcome, but it will take all of us working together to help.
Armed with knowledge, resources, and the right tools, we can all step up to support our community and address the opioid epidemic together.
If you or a loved one is struggling with substance use or addiction, you don’t have to do it alone. Northern Light Behavioral Health can help. Call (207) 973-6100 or email firstname.lastname@example.org to make an appointment or refer a loved one.